Alert archive / Wisconsin / Winter Storm Watches in 2011

Winter Storm Watch 3, NWS La Crosse, WI

March 7, 20117 counties in Minnesota; 10 counties in Wisconsin; 6 counties in Iowa

NWS La Crosse, WI issued this winter storm watch at Mar 7, 2011, 3:53 AM CST for 7 counties in Minnesota; 10 counties in Wisconsin; 6 counties in Iowa. It took effect at Mar 8, 2011, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2011, 3:53 AM CST (09:53 UTC)
In effect from
Mar 8, 2011, 6:00 PM CST
Expired
Mar 8, 2011, 11:40 AM CST
In force
Issued by
NWS La Crosse, WI
All 23 counties

Allamakee County, IA, Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WWUS43 KARX 070953
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
353 AM CST MON MAR 7 2011

...SIGNIFICANT LATE WINTER STORM POSSIBLE TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

.A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO SOUTHERN
IOWA LATE TUESDAY AND LIFT INTO NORTHERN ILLINOIS WEDNESDAY
MORNING. MIXED PRECIPITATION WILL SPREAD INTO PORTIONS OF
NORTHEAST IOWA TUESDAY EVENING...SPREADING NORTHWARD ACROSS
SOUTHEAST MINNESOTA AND INTO WESTERN AND CENTRAL WISCONSIN
OVERNIGHT. THE PRECIPITATION WILL LIKELY START AS A RAIN AND SNOW
MIX TUESDAY EVENING INTO TUESDAY NIGHT...WITH SLEET POSSIBLY
MIXING IN AT TIMES. A SWITCH OVER TO ALL SNOW IS EXPECTED EARLY ON
WEDNESDAY AS THE SYSTEM MOVES INTO NORTHERN ILLINOIS AND COLDER
AIR WRAPS INTO THE AREA. THE SNOW IS EXPECTED TO TAPER OFF
WEDNESDAY EVENING AS THE SYSTEM MOVES EAST OF THE REGION. AT THIS
TIME THE BEST CHANCE FOR ACCUMULATING SNOW LOOKS TO BE NORTH OF A
CHARLES CITY IOWA TO WISCONSIN DELLS LINE. TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE FREEZING TO THE SOUTH OF THESE LOCATIONS
TO ALLOW THE PRECIPITATION TO FALL AS RAIN.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-071800-
/O.NEW.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA
353 AM CST MON MAR 7 2011

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON. 

* A MIXTURE OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS
  PORTIONS OF NORTHEAST IOWA EARLY TUESDAY EVENING...SPREADING
  ACROSS SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN
  OVERNIGHT. SLEET MAY MIX IN AT TIMES TUESDAY NIGHT. A SWITCH
  OVER TO ALL SNOW IS EXPECTED EARLY WEDNESDAY MORNING...WITH SNOW
  CONTINUING THROUGH WEDNESDAY AFTERNOON.

* SNOW ACCUMULATIONS OF 5 TO 8 INCHES ARE POSSIBLE BY WEDNESDAY
  AFTERNOON. 

* SNOW ACCUMULATION MAY CREATE HAZARDOUS TRAVEL TUESDAY EVENING
  THROUGH WEDNESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WETENKAMP

WEATHER.GOV/LACROSSE
5 follow-up statements
941 
WWUS43 KARX 071759
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 AM CST MON MAR 7 2011

...HEAVY SNOW POSSIBLE TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON...

.THE LATEST WEATHER INFORMATION SUGGESTS THE POTENTIAL FOR A
STRONG LATE-WINTER STORM CONTINUES TO INCREASE. SOME CONSISTENCY
IN THE STORM TRACK HAS OCCURRED OVER THE PAST DAY...WHICH WOULD
FAVOR THE AREA TO BE AFFECTED BY HEAVY SNOW MAINLY FROM MIDNIGHT
THROUGH NOON WEDNESDAY. THE HIGHEST PROBABILITY FOR HEAVY SNOW
SEEMS TO BE SOUTHEAST MINNESOTA...EXTENDING NORTHEAST INTO WESTERN
WISCONSIN NEAR BLACK RIVER FALLS.

DETAILS ON THE PRECIPITATION TYPE ARE DIFFICULT TO DETERMINE AT
THIS TIME. A MIX OF SLEET AND SNOW IS POSSIBLE SOUTH OF THE HEAVY
SNOW AREA...WITH ALL RAIN SOUTH OF THE WATCH AREA. A SWITCH OVER
TO ALL SNOW IS EXPECTED EARLY ON WEDNESDAY. THE SNOW IS EXPECTED
TO TAPER OFF LATE WEDNESDAY AFTERNOON.

THE CURRENT WINTER STORM WATCH MAY NEED TO BE UPGRADED TO A
WARNING OVER THE NEXT DAY.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-080200-
/O.CON.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA
1159 AM CST MON MAR 7 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY AFTERNOON. 

* RAIN AND SNOW SPREAD SHOULD SPREAD INTO THE AREA TUESDAY NIGHT.
  HEAVY SNOW LOOKS VERY POSSIBLE AFTER MIDNIGHT OVER SOUTHEASTERN
  MINNESOTA AND WESTERN WISCONSIN...CONTINUING THROUGH WEDNESDAY
  AFTERNOON.

* 5 TO 8 INCHES OF HEAVY WET SNOW ARE LOOKING MORE LIKELY BY
  WEDNESDAY AFTERNOON...SOMEWHERE IN THE WATCH AREA.

* THE HEAVIEST SNOWFALL RATES LOOK TO OCCUR DURING THE WEDNESDAY
  MORNING COMMUTE. 

* A PERIOD OF HAZARDOUS TRAVEL FROM TUESDAY EVENING THROUGH
  WEDNESDAY AFTERNOON IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BAUMGARDT

WEATHER.GOV/LACROSSE
073 
WWUS43 KARX 072133
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CST MON MAR 7 2011

...LATE-WINTER STORM WILL HAVE TRAVEL IMPACTS TUESDAY EVENING
THROUGH WEDNESDAY AFTERNOON...

.ABUNDANT MOISTURE WILL SURGE NORTH INTO A STRONG STORM AFFECTING
THE AREA TUESDAY NIGHT AND WEDNESDAY. A BAND OF 5 TO 8 INCHES OF 
SNOW NOW APPEARS PROBABLE WITHIN THE WATCH AREA. THERE IS STILL
SOME UNCERTAINTY ON WHERE THE HEAVY SNOW...SLEET AND RAIN WILL
FALL...BUT THE UNCERTAINTY IS SHRINKING. TRAVEL IS LIKELY TO BE
IMPACTED TUESDAY NIGHT AND WEDNESDAY.

AT THIS TIME...THE MAIN SNOW BAND LOOKS TO FALL ALONG AND NORTH OF A
LINE FROM CHARLES CITY IOWA...TO LA CROSSE WISCONSIN...TO NORTH OF
WISCONSIN DELLS IN CENTRAL WISCONSIN. NEAR OR SOUTH OF THAT
LINE...A BAND OF SNOW AND SLEET IS PROBABLE...WITH RAIN MAINLY
EXPECTED FURTHER SOUTH.

THE WINTER STORM WATCH WILL BE MIGRATED TO ADVISORIES OR WARNINGS
AS NEEDED IN FUTURE FORECASTS. STAY TUNED TO YOUR FAVORITE WEATHER
SOURCE FOR UPDATES ON THIS STORM. 

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-080545-
/O.CON.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA
333 PM CST MON MAR 7 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY AFTERNOON. 

* RAIN AND SNOW WILL SPREAD INTO THE AREA TUESDAY NIGHT. HEAVY
  SNOW LOOKS VERY POSSIBLE AFTER MIDNIGHT OVER PARTS OF NORTHEAST
  IOWA...SOUTHEASTERN MINNESOTA AND WESTERN WISCONSIN...CONTINUING
  THROUGH WEDNESDAY MORNING.

* 5 TO 8 INCHES OF HEAVY WET SNOW ARE LOOKING MORE LIKELY BY
  WEDNESDAY AFTERNOON...SOMEWHERE WITHIN THE WATCH AREA.

* THE HEAVIEST SNOWFALL RATES LOOK TO OCCUR DURING THE WEDNESDAY 
  MORNING COMMUTE. 

* TRAVEL WILL BE IMPACTED FROM TUESDAY NIGHT THROUGH WEDNESDAY
  AFTERNOON...AND MAY BECOME HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BAUMGARDT

WEATHER.GOV/LACROSSE
952 
WWUS43 KARX 080248
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
848 PM CST MON MAR 7 2011

...SNOW AND MIXED PRECIPITATION ALL POSSIBLE TUESDAY EVENING
THROUGH WEDNESDAY...

.SNOWFALL ACCUMULATIONS OF 5 TO 8 INCHES ARE EXPECTED TO OCCUR IN
A BAND ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA INTO CENTRAL
WISCONSIN. AT THIS TIME...IT APPEARS THE HIGHEST PROBABILITIES FOR
THIS BAND OF SNOW ARE NORTH OF A LINE FROM CHARLES CITY IOWA...TO
LA CROSSE...TO MAUSTON AND ADAM/FRIENDSHIP IN CENTRAL WISCONSIN.

SOUTH OF THIS BAND OF SNOW...RAIN OR A MIXTURE OF RAIN AND SNOW IS
EXPECTED TO FALL. SNOW ACCUMULATIONS WILL LIKELY STILL OCCUR IN
THIS AREA OF MIXED PRECIPITATION WITH AMOUNTS RANGING FROM AN INCH
UP TO 5 INCHES.

IN ADDITION TO THE SNOW AND RAIN...SLEET WILL BE POSSIBLE TUESDAY
NIGHT AS WARMER AIR ALOFT TRIES TO SPREAD OVER THE AREA. THE MAIN
AREA FOR SLEET LOOKS TO MAINLY BE ALONG AND SOUTH OF INTERSTATE 90.

THE PRECIPITATION WILL BEGIN TO SPREAD INTO THE AREA FROM THE
SOUTH TUESDAY EVENING. THE PRECIPITATION WILL COVER THE ENTIRE
AREA OVERNIGHT TUESDAY INTO WEDNESDAY MORNING BEFORE STARTING TO
EXIT TO THE EAST WEDNESDAY AFTERNOON.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-081100-
/O.CON.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA
848 PM CST MON MAR 7 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY AFTERNOON. 

* SNOW WILL BEGIN MOVING IN TUESDAY EVENING AND SPREAD OVER THE
  ENTIRE AREA DURING THE OVERNIGHT HOURS. HEAVY SNOW LOOKS VERY
  POSSIBLE OVERNIGHT TUESDAY THROUGH WEDNESDAY MORNING. A PERIOD
  OF SLEET WILL ALSO BE POSSIBLE OVERNIGHT TUESDAY.

* 5 TO 8 INCHES OF HEAVY WET SNOW ARE EXPECTED BY WEDNESDAY
  AFTERNOON FOR LOCATIONS NORTH OF A LINE FROM CHARLES CITY
  IOWA...TO LA CROSSE...TO MAUSTON AND ADAMS/FRIENDSHIP WISCONSIN. 

* THE HEAVIEST SNOWFALL RATES LOOK TO OCCUR DURING THE WEDNESDAY 
  MORNING COMMUTE. 

* TRAVEL WILL BE IMPACTED FROM TUESDAY NIGHT THROUGH WEDNESDAY 
  AFTERNOON...AND MAY BECOME HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

04

WEATHER.GOV/LACROSSE
238 
WWUS43 KARX 081007
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
407 AM CST TUE MAR 8 2011

...SNOW AND MIXED PRECIPITATION POSSIBLE THIS EVENING THROUGH
WEDNESDAY...

.SNOW WILL DEVELOP ACROSS THE AREA TONIGHT...POSSIBLY MIXING WITH
RAIN AND SLEET A TIMES. A BAND OF HEAVY SNOW IS POSSIBLE ALONG AND
NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO
ADAMS/FRIENDSHIP...WHERE 5 TO 8 INCHES OF ACCUMULATION MAY FALL BY
WEDNESDAY AFTERNOON.

SOUTH OF THIS LINE A MIXTURE OF RAIN AND SNOW WILL FALL WITH SNOW
ACCUMULATIONS RANGING FROM AN INCH UP TO 5 INCHES.

THE PRECIPITATION WILL SPREAD ACROSS THE ENTIRE AREA LATE THIS
EVENING INTO THE OVERNIGHT HOURS...FINALLY EXITING TO THE EAST
WEDNESDAY AFTERNOON.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-081815-
/O.CON.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA
407 AM CST TUE MAR 8 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY AFTERNOON. 

* SNOW AND RAIN WILL MOVE IN EARLY THIS EVENING AND SPREAD OVER
  THE ENTIRE AREA DURING THE OVERNIGHT HOURS. HEAVY SNOW LOOKS
  VERY POSSIBLE OVERNIGHT TONIGHT THROUGH WEDNESDAY MORNING. A
  PERIOD OF SLEET WILL ALSO BE POSSIBLE TONIGHT.

* 5 TO 8 INCHES OF HEAVY WET SNOW ARE EXPECTED BY WEDNESDAY 
  AFTERNOON FOR LOCATIONS NORTH OF A LINE FROM CHARLES CITY 
  IOWA...TO LA CROSSE...TO MAUSTON AND ADAMS/FRIENDSHIP 
  WISCONSIN. 

* THE HEAVIEST SNOWFALL RATES LOOK TO OCCUR DURING THE WEDNESDAY 
  MORNING COMMUTE. 

* TRAVEL WILL BE IMPACTED TONIGHT THROUGH WEDNESDAY
  AFTERNOON...AND MAY BECOME HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WETENKAMP

WEATHER.GOV/LACROSSE
694 
WWUS43 KARX 081740
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CST TUE MAR 8 2011

...SNOW EXPECTED TONIGHT THROUGH WEDNESDAY ALONG WITH SOME MIXED
PRECIPITATION...

.LOOK FOR PRECIPITATION TO DEVELOP SOUTHWEST TO NORTHEAST ACROSS
THE UPPER MISSISSIPPI RIVER VALLEY REGION TONIGHT...THEN DIMINISH
DURING THE AFTERNOON HOURS ON WEDNESDAY. WET AND HEAVY SNOW IS
EXPECTED TO OCCUR ACROSS MUCH OF THE REGION...BUT MAY MIX WITH
RAIN AND SLEET AT TIMES SOUTH AND EAST OF A LINE FROM CHARLES CITY
IOWA TO LA CROSSE AND BLACK RIVER FALLS WISCONSIN. TOTAL SNOWFALL
AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED...WITH A FEW TENTHS POSSIBLE
IN THE FORM OF SLEET.

IAZ008-009-MNZ086>088-094>096-WIZ041-090145-
/O.UPG.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
/O.NEW.KARX.WW.Y.0009.110309T0000Z-110310T0000Z/
MITCHELL-HOWARD-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
LA CROSSE-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...LA CROSSE
1140 AM CST TUE MAR 8 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* LOOK FOR SNOW TO DEVELOP BETWEEN 6 PM AND MIDNIGHT THEN
  DIMINISH WEDNESDAY AFTERNOON. THE SNOW COULD BRIEFLY MIX WITH
  SLEET TONIGHT.

* PLAN ON TOTAL SNOWFALL ACCUMULATION OF 3 TO 5 INCHES.

* THE SNOW THAT OCCURS WILL BE WET AND HEAVY...MAKING IT MORE
  DIFFICULT TO SHOVEL AND DRIVE THROUGH. VISIBILITIES MAY ALSO
  DROP TO ONE MILE OR LESS AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN
BE OBTAINED BY CALLING 5 1 1.

&&

$$

IAZ010-011-018-019-WIZ053-090145-
/O.UPG.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
/O.NEW.KARX.WW.Y.0009.110309T0000Z-110310T0000Z/
WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-VERNON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
VIROQUA
1140 AM CST TUE MAR 8 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT
FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* LOOK FOR A MIXTURE OF SNOW...SLEET OR RAIN TO DEVELOP BETWEEN 6
  PM AND 9 PM THIS EVENING. THE MIXTURE WILL CHANGE OVER TO ALL SNOW
  WEDNESDAY MORNING AND THEN DIMINISH WEDNESDAY AFTERNOON.

* PLAN ON TOTAL SNOWFALL ACCUMULATION OF 3 TO 5 INCHES. A FEW
  TENTHS OF SLEET ACCUMULATION IS ALSO POSSIBLE.

* THE SNOW THAT OCCURS WILL BE WET AND HEAVY...MAKING IT MORE
  DIFFICULT TO SHOVEL AND DRIVE THROUGH. VISIBILITIES MAY ALSO
  DROP TO ONE MILE OR LESS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND SLEET WILL
CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST
ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED
BY CALLING 5 1 1.

&&

$$

MNZ079-WIZ017-029-032>034-042>044-090145-
/O.UPG.KARX.WS.A.0003.110309T0000Z-110310T0000Z/
/O.NEW.KARX.WW.Y.0009.110309T0600Z-110310T0000Z/
WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-
ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
1140 AM CST TUE MAR 8 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* LOOK FOR SNOW TO DEVELOP AROUND MIDNIGHT THEN DIMINISH WEDNESDAY
  AFTERNOON. THE SNOW COULD BRIEFLY MIX WITH SLEET DURING THE
  EARLY MORNING HOURS ON WEDNESDAY.

* PLAN ON TOTAL SNOWFALL ACCUMULATION OF 3 TO 5 INCHES.

* THE SNOW THAT OCCURS WILL BE WET AND HEAVY...MAKING IT MORE
  DIFFICULT TO SHOVEL AND DRIVE THROUGH. VISIBILITIES MAY ALSO
  DROP TO ONE MILE OR LESS AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN
BE OBTAINED BY CALLING 5 1 1.

&&

$$

IAZ029-030-WIZ054-055-061-090145-
/O.NEW.KARX.WW.Y.0009.110309T0000Z-110310T0000Z/
FAYETTE-CLAYTON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
1140 AM CST TUE MAR 8 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT
FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY. 

* LOOK FOR A MIXTURE OF SNOW...SLEET OR RAIN TO DEVELOP BETWEEN 6
  PM AND 9 PM THIS EVENING. THE MIXTURE WILL CHANGE OVER TO ALL SNOW
  WEDNESDAY MORNING AND THEN DIMINISH WEDNESDAY AFTERNOON.

* PLAN ON TOTAL SNOWFALL ACCUMULATION OF 2 TO LOCALLY 5 INCHES. A
  FEW TENTHS OF SLEET ACCUMULATION IS ALSO POSSIBLE.

* THE SNOW THAT OCCURS WILL BE WET AND HEAVY...MAKING IT MORE
  DIFFICULT TO SHOVEL AND DRIVE THROUGH. VISIBILITIES MAY ALSO
  DROP TO ONE MILE OR LESS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND SLEET WILL
CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST
ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED
BY CALLING 5 1 1.

&&

$$

AJ

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 3:21 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 7, 3:21 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
321 AM CST MON MAR 7 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERN CONTINUES TO BE ON THE STRONG SYSTEM THAT WILL
AFFECT THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH
PRECIPITATION TYPES AND AMOUNTS THE REAL CHALLENGE.

WATER VAPOR IMAGERY AT 07Z SHOWS A WEAK SHORTWAVE OVER EASTERN
MINNESOTA...WITH A SURFACE TROUGH EXTENDING NORTHWARD INTO
SOUTHEAST MINNESOTA FROM A LOW OVER THE TEXAS PANHANDLE. SOME
BRIEF PERIODS OF LIGHT SNOW WERE BEING REPORTED ACROSS THE AREA AHEAD
OF THE WAVE...BUT ACCUMULATIONS HAVE BEEN A TRACE TO A FEW TENTHS OF
AN INCH AT BEST.

07.00Z MODELS STILL SHOWING SOME TIMING DIFFERENCES WITH THE ONSET
OF PRECIPITATION TUESDAY NIGHT WITH THE NAM BEING THE SLOWEST
SOLUTION. THE NAM APPEARS TO BE SOMEWHAT OF AN OUTLIER AS THE THE
ECMWF/GFS AND 07.03Z SREF ALL POINT TO THE SLIGHTLY FASTER SOLUTION.

IN THE NEAR TERM...SOME LIGHT SNOW OR FLURRIES STILL POSSIBLE THIS
MORNING ACROSS THE FAR NORTH IN ASSOCIATION WITH THE WEAKENING
SHORTWAVE. ANOTHER SHORTWAVE LIFTS OUT OF THE PLAINS LATER TODAY
AND WITH 850MB-700MB FRONTOGENESIS ALONG THE SURFACE TROUGH SOME
LIGHT SNOW IS POSSIBLE...ESPECIALLY TONIGHT. HOWEVER A DRIER LOW
LEVEL SOUTHEAST FLOW COULD INHIBIT THE SNOW AND THUS DID LOWER
PROBABILITIES A LITTLE FROM THE PREVIOUS SET OF GRIDS.

ATTENTION THEN TURNS TO LONGWAVE TROUGH THAT ROTATES ACROSS THE
PLAINS ON TUESDAY. DIFLUENCE ALOFT FROM CURVED UPPER LEVEL FLOW AND
A JET STREAK WILL ENHANCE CYCLOGENESIS OVER THE SOUTHERN PLAINS
TUESDAY AFTERNOON...WITH THE STRENGTHENING SYSTEM LIFTING NORTHEAST
INTO NORTHERN ILLINOIS BY 18Z WEDNESDAY. MOISTURE TRANSPORT INCREASES
LATE TUESDAY AND ESPECIALLY TUESDAY NIGHT AS PRECIPITABLE WATER
VALUES INCREASE TO ONE HALF TO THREE QUARTERS OF AN INCH BY
WEDNESDAY MORNING. IN ADDITION STRONG LOW LEVEL WARMING AS INDICATED
ON AREA SOUNDINGS AND NORTH/SOUTH CROSS SECTIONS WILL PUSH A NOSE OF
+1 TO +4 CELSIUS AIR BETWEEN 950MB-850MB INTO THE AREA TUESDAY
NIGHT...WITH THE WARMEST ACROSS SOUTHWEST WISCONSIN...WHERE
PRIMARILY RAIN WOULD FALL. AS THE PRECIPITATION RATES INTENSIFY LATE
TUESDAY NIGHT/WEDNESDAY MORNING THE COLUMN COOLS BEGINNING TO
THE CHANGE OVER TO ALL SNOW....WITH THE SNOW CONTINUING MUCH OF
WEDNESDAY. AGAIN THE LAST AREA TO SEE THIS CHANGE OVER WILL BE
SOUTHWEST WISCONSIN. AS FOR SNOW AMOUNTS...IT LOOKS LIKE 4 TO 8
INCHES IS LIKELY NORTH OF A WEST UNION IOWA...TO WISCONSIN DELLS
LINE...WITH THE BULK OF THE ACCUMULATION COMING ON WEDNESDAY AND
LESSER AMOUNTS SOUTH OF THE THIS AREA DUE THE THE LONGER THE
PRECIPITATION STAYS RAIN OR A MIX OF RAIN AND SNOW. WITH STILL SOME
CONCERNS ON THE AMOUNT OF LOW LEVEL WARMING AND HOW FAR NORTH THE
WARM AIR GETS THERE IS STILL SOME UNCERTAINTY IN SNOWFALL AMOUNTS AND
LOCATIONS. BUT MODELS REMAIN CONSISTENT WITH THE POTENTIAL FOR 6
INCHES OR MORE OF SNOW AND THUS AFTER COLLABORATING WITH THE
SURROUNDING OFFICES WILL ISSUE A WINTER STORM WATCH FOR TUESDAY NIGHT
AND WEDNESDAY...WITH THE WATCH GENERALLY NORTH OF A CHARLES CITY
IOWA...TO WISCONSIN DELLS LINE.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

THERE WILL BE LINGERING SNOW CHANCES WEDNESDAY NIGHT AS THE SURFACE
LOW PUSHES INTO THE EASTERN GREAT LAKES REGION. SURFACE HIGH
PRESSURE AND 500MB RIDGING THEN BUILDS IN THURSDAY FOR A QUIET DAY...
BUT WITH COLD ADVECTION...TEMPERATURES WILL REMAIN BELOW NORMAL WITH
HIGHS IN THE UPPER 20S TO MIDDLE 30S. NEXT SHORTWAVE QUICKLY MOVES
ACROSS THE PLAINS FOR FRIDAY. 07.00Z GFS AND ECMWF DIFFER SOMEWHAT
ON ITS TIMING WITH THE GFS THE FASTER AND MORE ROBUST SOLUTION.
WITH THESE TAMING DIFFERENCES USED A MODEL CONSENSUS WITH LOWER END
PROBABILITIES FROM FRIDAY THROUGH SUNDAY.AS FOR PRECIPITATION TYPE...
COLUMN COOL ENOUGH AT NIGHT FOR MAINLY SNOW...BUT WITH DAYTIME
HEATING...WILL LIKELY BE SOME RAIN OR A RAIN SNOW MIX AS HIGHS
REACH INTO THE 30S TO LOWER 40S.

&&

.AVIATION...TODAY AND TONIGHT

MAINLY MVFR CONDITIONS EXPECTED AT THE TAF SITES THIS MORNING WITH
IFR CONDITIONS POSSIBLE IN SNOW THIS AFTERNOON INTO THIS EVENING.
LOW LEVEL MOISTURE WILL PERSIST ACROSS THE REGION TODAY WITH
FORECAST SOUNDINGS SHOWING THE STRATUS DECK REMAINING IN PLACE. A
WEAK SHORTWAVE TROUGH WILL MOVE ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY THIS AFTERNOON BRINGING LIGHT SNOW TO THE TAF SITES THIS
AFTERNOON THROUGH THIS EVENING. LATEST GUIDANCE SUGGESTS SNOW WILL
START AT KRST AROUND 07.20 Z WITH CEILINGS LOWERING TO AROUND 700 FT
AND VISIBILITIES DROPPING INTO THE 1 TO 2 SM RANGE. THE SNOW IS
EXPECTED TO IMPACT KLSE BY 07.22 Z WITH VISIBILITIES DROPPING TO
AROUND 2 SM AND CEILINGS LOWERING TO AROUND 1000 FT. THE WAVE WILL
MOVE ACROSS WISCONSIN AND EXIT THE REGION LATE THIS EVENING WITH
SNOW ENDING ACROSS THE AREA. MVFR TO IFR CEILINGS CAN BE EXPECTED AT
KRST THROUGH EARLY TUESDAY MORNING WITH MVFR CEILINGS EXPECTED AT
KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
     WIZ042-WIZ043-WIZ044-WIZ053.

MN...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019.
&&

SHORT/LONG TERM... RABERDING
AVIATION.......... WETENKAMP
Hazardous weather outlook, Mar 6, 5:50 PM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CST SUN MAR 6 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
550 PM CST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW IS EXPECTED TO MOVE INTO THE AREA THIS EVENING AND THEN
CONTINUE INTO THE OVERNIGHT HOURS ACROSS NORTH CENTRAL WISCONSIN.
ACCUMULATIONS UP TO AN INCH WILL BE POSSIBLE FOR AREAS MAINLY
NORTH OF HIGHWAY 10 IN CENTRAL WISCONSIN...WITH JUST A DUSTING
EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER DISTURBANCE WILL MOVE ACROSS THE REGION MONDAY INTO MONDAY
NIGHT BRINGING ADDITIONAL CHANCES FOR LIGHT SNOW...WITH LIGHT
ACCUMULATIONS POSSIBLE.

A WINTER STORM COULD BRING SIGNIFICANT SNOWS TO THE REGION TUESDAY
NIGHT INTO WEDNESDAY. ACCUMULATIONS IN EXCESS OF 6 INCHES WOULD BE
POSSIBLE IN SOME LOCATIONS IF THE STORM CONTINUES ALONG ITS
FORECAST TRACK. HOWEVER...THERE REMAINS UNCERTAINTY ON THE PATH THE
STORM WILL TAKE...AND WHEN IT WOULD MOVE IN. ANY SHIFT IN THE TRACK
WILL CAUSE SUBSEQUENT CHANGES IN HOW MUCH AND WHERE THE SNOW WOULD
FALL...AND IF RAIN OR A WINTERY MIX WOULD BECOME POSSIBLE.

THE EVOLUTION OF THE STORM WILL BE MONITORED CLOSELY. STAY TUNED TO
UPCOMING FORECASTS AND LATER STATEMENTS FOR UPDATES ON THE POTENTIAL
FOR A LATE WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR HAS BEEN SCHEDULED FOR MONDAY TO DISCUSS THE FLOOD
POTENTIAL ACROSS THE REGION. LOGIN INFORMATION FOR THE WEBINAR HAS
BEEN SENT TO EMERGENCY MANAGEMENT OFFICIALS.

04

Nearby

Winter Storm Watches in Wisconsin, 2011Winter Storm Watches in Minnesota, 2011Winter Storm Watches in Iowa, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.